Thunderstorm Wind, Gregory
- When
- August 18, 3:35 AM CST
- Where
- Gregory County, 0.5 mi W of Gregory
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.230, -99.440
A thunderstorm produced a 60 mph gust near Gregory in south central South Dakota during the predawn hours of August 18th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced a 60 mph gust near Gregory in south central South Dakota during the predawn hours of August 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 18, 2:32 AM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
332 AM CDT TUE AUG 18 2015
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 329 AM CDT TUE AUG 18 2015
EXPECTING AN ACTIVE DAY ACROSS THE CWA THANKS IN PART TO A VERY
DYNAMIC UPPER TROUGH PUSHING THROUGH THE NORTHERN CONUS. EARLY THIS
MORNING...ALREADY SEEING A DISJOINTED AREA OF PRECIPITATION OVER THE
REGION...WITH ELEVATED STORMS FORCED BY A 30 KNOT LLJ IMPACTING
AREAS OF THE FAR SOUTH AND SOUTHEASTERN ZONES. FURTHER
WEST...SEASONALLY STRONG SHORTWAVE DRIVING A LARGE AREA OF
CONVECTION OVER THE NEBRASKA PANHANDLE AND THE WESTERN DAKOTAS. THE
BIGGEST CONCERNS TODAY ARE FOCUSED ON HEAVY RAIN AND FLOOD
POTENTIAL...ALONG WITH WINDS.
THROUGH DAYBREAK/MID-DAY...AS STRONG HIGH FALLS CONTINUE OVER THE
LOCAL AREA...EXPECTING CONVECTION TO STEADILY PUSH EASTWARD AND
OVERSPREAD THE AREA AFTER DAWN. ALREADY SEEING THE INITIAL WARM
ADVECTION BANDS DEVELOP AHEAD AND NORTHEAST OF THE SHORTWAVE. LINEAR
CONVECTION ALREADY BLOSSOMED OVER NEBRASKA WILL CONTINUE
EASTWARD...BEFORE PIVOTING AND LIFTING NORTHEAST THROUGH PARTS OF
THE TRI-STATE AREA THROUGH MID-MORNING. WITH MUCAPE VALUES
REMAINING BETWEEN 500-700 J/KG AS CONVECTION ROLLS INTO THE
AREA...ANTICIPATING IT TO REMAIN ORGANIZED IN NATURE BUT SHOULD
REMAIN BELOW SEVERE LEVELS.
STRONG UPR JET ENERGY ON THE BACKSIDE OF THIS TROUGH WILL ASSIST IN
DEEPENING THE TROUGH AS IT PIVOTS THROUGH THE AREA THIS
AFTERNOON...INDUCING A STRONG LOW LVL CIRCULATION OVER THE TRI-STATE
AREA AS IT MOVES THROUGH THIS AFTERNOON AND EVENING. MODELS REMAIN
SPLIT ON THE DEGREE OF AMPLIFICATION...LIKELY EVIDENT TO THE POOR
RESOLUTION OF DOWNSTREAM RIDGING OVER THE GREAT LAKES.
REGARDLESS...SOME CONSENSUS ON THE DEVELOPMENT OF A SFC LOW TRACKING
OVER NE NEBRASKA AND NW IOWA LATE THIS AFTERNOON. AS SYSTEM
DEEPENS...REASONABLE POTENTIAL OF A DRY SLOT TO PUSH INTO THE
SOUTHEASTERN THIRD OF THE CWA...AS A CLASSIC DEFORMATION ZONE RAIN
SHIELD FORMS ON THE NORTHWEST QUADRANT OF THE 850:700 MB
CIRCULATION. THIS MAY RESULT IN TWO AREAS OF HIGH RAIN
ACCUMULATIONS...FIRST AREA DRIVEN BY CONVECTION OVER NW IOWA AND
SOUTHERN MN THIS MORNING...AND THEN SECOND AREA DRIVEN BY PERSISTENT
LIGHT TO MODERATE RAINS IN THE DEFORMATION BAND THIS AFTERNOON AND
EVENING OVER THE NORTHERN/NORTHWESTERN THIRD. DEPENDING ON THE
ARRIVAL OF THE DRY SLOT...NOT IMPOSSIBLE TO SEE THE WARM SECTOR
DESTABILIZE AGAIN OVER PARTS OF THE SERN CWA BY MID-AFTN. SHEAR AND
HELICITY WILL BE AMPLIFIED...BUT CAPE AND TIMING COULD BE LIMITING
FACTORS. EITHER WAY...WOULD NOT RULE OUT A FEW LOW-TOPPED SUPERCELLS
IN THE FAR SERN AND EASTERN CWA CAPABLE OF QUICK SPINUPS.
GIVEN RECENT HEAVY RAINS AND ANTICIPATED RAINFALL RATES IN
CONVECTION...WILL ISSUE A FFA FOR AREAS OF NW IOWA...SOUTHERN
MN...AND FAR SE SOUTH DAKOTA TODAY. FURTHER NORTHWEST...RAINS HAVE
NOT BEEN THAT HEAVY AND THIS AREA MAY BE ABLE TO HANDLE A BIT MORE
RAIN. ADDITIONALLY...MAY BE MORE OF AN AREAL FLOOD RISK AS OPPOSED
TO FLASH FLOOD GIVEN RAIN RATES.
THE LAST CONCERN INTO THE EVENING AND OVERNIGHT HOURS WILL BE WITH
WINDS. RAPID INTENSIFICATION OF THE SFC AND LOW-LVL CIRCULATION
WILL DEVELOP STRONG SYNOPTIC WINDS ON THE BACKSIDE OF THE SFC LOW.
GRADIENT WINDS SHOULD BE SUSTAINED 20 TO 30 MPH INTO THIS
EVENING...BUT CONCERNED ABOUT THE 50-70 KNOTS OF FLOW ALOFT THAT
COULD PRODUCE SOME STRONG GUSTS. WILL HOLD OFF ON A WIND
ADVISORY...BUT IT MAY BE NEEDED THROUGH THE OVERNIGHT HOURS.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 329 AM CDT TUE AUG 18 2015
ON WEDNESDAY THE UPPER LEVEL LOW SLOWLY SLIDES OFF INTO THE WESTERN
GREAT LAKES REGION BY LATER IN THE DAY. WILL KEEP A FEW LIGHT
SHOWERS THROUGH THE NORTHEASTERN PORTIONS OF THE CWA INTO EARLY
AFTERNOON...WITH CLOUDS SLOWLY DECREASING FROM WEST TO EAST. WITH A
TIGHT GRADIENT AND RAPID PRESSURE RISES BEHIND THE SYSTEM IT WILL BE
A WINDY DAY WITH GUSTY NORTHWESTERLY WINDS. HIGH TEMPERATURES WILL
VARY FROM THE LOWER 70S THROUGH THE JAMES RIVER VALLEY/LOWER MO
RIVER VALLEY WHERE MORE SUN IS EXPECTED...TO THE MID AND LOWER 60S
TO THE EAST WHERE CLOUDS WILL LINGER THE LONGEST. SKIES WILL
CONTINUE TO CLEAR ON WEDNESDAY NIGHT AND WINDS WILL DROP OFF AS WEAK
SURFACE RIDGING TAKES OVER. IT WILL CONTINUE TO BE UNSEASONABLY COOL
WITH LOWS UPPER 40S TO LOWER 50S ACROSS THE AREA.
THE UPPER LEVEL FLOW FLATTENS OUT ON THURSDAY AND FRIDAY WITH A
RETURN TO NEAR NORMAL TEMPERATURES IN A RETURNING SOUTHERLY FLOW AS
HIGH PRESSURE BUILDS TO OUR EAST. THIS WILL PLAY OUT TO HIGHS IN THE
MID 70S TO LOWER 80S ON THURSDAY...THEN INTO THE LOWER TO MID 80S ON
FRIDAY.
THE NEXT BEST CHANCE OF PRECIPITATION COMES ON SATURDAY AND SATURDAY
NIGHT AS AN UPPER LEVEL TROUGH OVER THE WESTERN CONUS PUSHES
EASTWARD AND A SURFACE BOUNDARY SLIDES THROUGH OUR AREA. LOOKS LIKE
INSTABILITY WILL RETURN TO THE AREA DURING THAT TIME FRAME WITH
THUNDERSTORMS POSSIBLE. WITH THE PASSAGE OF THIS SYSTEM COOLER AND
DRIER AIR WILL RETURN TO THE REGION FOR THE BEGINNING OF NEXT WEEK.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1031 PM CDT MON AUG 17 2015
MVFR AND IFR CONDITIONS WILL BECOME WIDESPREAD THROUGH THE NIGHT
AND CONTINUE THROUGH THE REMAINDER OF THE TAF PERIOD. THE CEILING
AS WELL AS THE VISIBILITY WILL OCCASIONALLY REACH THE IFR
CATEGORY. THE BEST CHANCE FOR A FEW THUNDERSTORMS WILL BE AFTER
12Z WITH WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS THROUGH THE
DAY. THE THREAT FOR ANY THUNDERSTORMS WILL WANE THROUGH THE
AFTERNOON BUT LIGHT RAIN AND DRIZZLE WILL REMAIN POSSIBLE INTO THE
EVENING.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH THIS
EVENING FOR SDZ071.
MN...FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH THIS
EVENING FOR MNZ080-081-089-090-098.
IA...FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH THIS
EVENING FOR IAZ001>003-012>014-020>022-031-032.
NE...FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH THIS
EVENING FOR NEZ014.
&&
SHORT TERM...DUX
LONG TERM...JM
AVIATION...08HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 412 AM CDT TUE AUG 18 2015 MNZ071-072-080-097-098-SDZ038>040-052>062-190915- LINCOLN MN-LYON MN-MURRAY-PIPESTONE-ROCK-BEADLE-KINGSBURY- BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON- HANSON-MCCOOK-MINNEHAHA- 412 AM CDT TUE AUG 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD RAINFALL WITH EMBEDDED THUNDERSTORMS WILL MOVE THROUGH THE AREA TODAY. WHILE THE SEVERE WEATHER RISK IS LOW...RAINFALL TOTALS BETWEEN 1 AND 3 INCHES MAY BE POSSIBLE BY TONIGHT. THIS RAINFALL COULD LEAD TO MINOR AREAL FLOODING...AND INCREASING RIVER AND STREAM LEVELS LATER TODAY AND TONIGHT. NORTHWEST WINDS WILL BEGIN TO INCREASE LATE THIS AFTERNOON AND EVENING. SUSTAINED WIND BETWEEN 20 AND 30 MPH WILL BE POSSIBLE...WITH OCCASIONAL GUSTS TO 40 MPH INTO WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY GUSTY NORTHWEST WINDS WILL PREVAIL ON WEDNESDAY. SUSTAINED WINDS SPEEDS BETWEEN 15 AND 25 MPH WILL BE LIKELY...WITH GUSTS TO 35 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY OR TONIGHT. NEZ013-SDZ050-063>070-190915- DIXON-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD- BON HOMME-YANKTON-CLAY SD- 412 AM CDT TUE AUG 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD RAINFALL WITH EMBEDDED THUNDERSTORMS WILL MOVE THROUGH THE AREA TODAY. WHILE THE SEVERE WEATHER RISK IS LOW...STORMS MOVING THROUGH DAYBREAK MAY PRODUCE WIND GUSTS BETWEEN 40 AND 50 MPH. RAINFALL TOTALS BETWEEN 1 AND 2 INCHES MAY BE POSSIBLE BY TONIGHT. THIS RAINFALL COULD LEAD TO MINOR AREAL FLOODING...AND INCREASING RIVER AND STREAM LEVELS LATER TODAY AND TONIGHT. NORTHWEST WINDS WILL BEGIN TO INCREASE LATE THIS AFTERNOON AND EVENING. SUSTAINED WIND BETWEEN 20 AND 30 MPH WILL BE POSSIBLE...WITH OCCASIONAL GUSTS TO 40 MPH INTO WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY GUSTY NORTHWEST WINDS WILL PREVAIL ON WEDNESDAY. SUSTAINED WINDS SPEEDS BETWEEN 15 AND 25 MPH WILL BE LIKELY...WITH GUSTS TO 35 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER REPORTS OF HEAVY RAIN ARE APPRECIATED. IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-NEZ014-SDZ071- 190915- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-COTTONWOOD-NOBLES-JACKSON-DAKOTA-UNION- 412 AM CDT TUE AUG 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD RAINFALL WITH EMBEDDED THUNDERSTORMS WILL MOVE THROUGH THE AREA TODAY. WHILE THE SEVERE WEATHER RISK IS LOW...RAINFALL TOTALS BETWEEN 1 AND 3 INCHES MAY BE POSSIBLE BY MID-DAY. THIS RAINFALL...ON TOP OF ALREADY SATURATED GROUND FROM RECENT HEAVY RAINS...COULD LEAD TO FLASH FLOODING AS WELL AS INCREASING RIVER AND STREAM LEVELS LATER TODAY AND TONIGHT. THUNDERSTORMS MAY BE ABLE TO REDEVELOP IN AREAS SOUTH OF INTERSTATE 90 ACROSS PORTIONS OF NORTHERN IOWA THIS AFTERNOON. WHILE THE GENERAL RISK FOR SEVERE STORMS IS LOW...AN ISOLATED STRONG STORM MAY BE POSSIBLE. NORTHWEST WINDS WILL BEGIN TO INCREASE LATE THIS EVENING AND OVERNIGHT. SUSTAINED WIND BETWEEN 20 AND 30 MPH WILL BE POSSIBLE...WITH OCCASIONAL GUSTS TO 40 MPH INTO WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY GUSTY NORTHWEST WINDS WILL PREVAIL ON WEDNESDAY. SUSTAINED WINDS SPEEDS BETWEEN 15 AND 25 MPH WILL BE LIKELY...WITH GUSTS TO 35 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY OR TONIGHT...HOWEVER REPORTS OF HEAVY RAIN ARE APPRECIATED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
419 AM CDT TUE AUG 18 2015
SDZ050-063-181000-
GREGORY-CHARLES MIX-
419 AM CDT TUE AUG 18 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GREGORY...CHARLES
MIX COUNTIES...
AT 418 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR WINNER TO 8 MILES SOUTHWEST OF DALLAS TO NEAR
BURTON...AND MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GREGORY...BURKE...BONESTEEL...DALLAS...HERRICK...ST. CHARLES...
FAIRFAX AND DIXON IN GREGORY COUNTY.
LAT...LON 4349 9954 4350 9904 4304 9852 4300 9850
4300 9953
TIME...MOT...LOC 0918Z 264DEG 38KT 4339 9981 4313 9961 4285 9951
DUXThe North Platte radar (KLNX), 169 km away, was scanning. The volume nearest the first event began at 09:34 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598082.